New Jersey, 2016

Rip Current in New Jersey, September 18, 2016

September 18, 2016 · NWS PHI · 1 event in 1 county or zone

A man was caught in a rip current and drowned. Still awaiting medical examination info.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A man was caught in a rip current and drowned. Still awaiting medical examination info.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 18, 2:40 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 18, 2:40 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
340 PM EDT SUN SEP 18 2016

.SYNOPSIS...

A frontal boundary will move east from the Great Lakes into the Mid-
Atlantic states tonight and slowly move through the region through
Tuesday while interacting with tropical depression Julia which will
be stalled off the Carolina coastline. High pressure will then
gradually build eastward into the region for the middle and later
half of this week before a backdoor cold front passes through the
region next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...

The biggest change from the previous forecast through this period
was to lower PoPs especially through the evening hours. Most high
resolution models do not show widespread precip in our area until
after midnight. This makes sense given how far west both the surface
front and upper level short wave trough still are. However, by early
tomorrow morning, the upper level short wave trough should be over
western PA, finally resulting in enough lift for precip over our
region.

The primary hazard still looks to be heavy rain given the slow
progress east of this system, relatively deep warm cloud layer, very
high precipitable water values (for the 12Z sounding at IAD, pwat
was already 175 percent of normal for this time of year), and the
potential interaction with moisture from the remnants of Julia
(although that appears to be more of an issue tomorrow and beyond).
However, given the dry antecedent conditions and the uncertainty in
the start time of precip, have held off on issuing a flash flood
watch for now, but will mention risk of flooding in poor drainage
and urban areas in the HWO, as that looks to be the biggest flooding
threat.

GFS continues to show limited instability overnight, so have kept
mention of thunderstorms, but expect it to mainly be widespread
showers with isolated embedded thunderstorms.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...

Threat for heavy rain continues through this period. During the
morning hours, it appears that the interaction with the upper level
short wave trough and Julia (off the coast of the Carolinas),
results in additional moisture advection further enhancing the heavy
rain threat. There is a bit of difference between the models though
as to just where the plume of highest moisture will set up.

As with the overnight period, there is limited instability, so
expect isolated embedded thunderstorms.

As for temperatures, went above guidance as even in areas that had
persistent low and mid level clouds all day today, most locations
(excluding the higher terrain of the Poconos and NW NJ) still had
temps in the 80s this afternoon. Given how slow the front is, and
how little temperature difference there will be when it finally
reaches our region, expect tomorrow to be only a few degrees lower
thanks to the effect of widespread precip.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...

Monday night through Tuesday night:

A frontal boundary will continue to slow it's eastward progression
as it interacts with what is left of tropical depression Julia off
the Carolina coastline. Abundant tropical moisture will continue to
drawn northward ahead of the front Monday night. Some uncertainty
is present within the ensembles on exactly when some clearing starts
to take place. While the highest rain threat is on Monday, showers
could linger all the way through Tuesday in some spots. For now,
will keep showers in the forecast Monday night for most locations
where a fair number of ensemble members show QPF. Rain chances will
be very slow to decrease from west to east through Tuesday given the
continued slower trends with this system. In terms of qpf, it looks
light in the Monday night and Tuesday timeframe with less than a
quarter inch of precipitation. Temperatures will likely be warmest
in the Lehigh Valley Tuesday with cooler temperatures toward the
Jersey shore due to clouds and rain. Reduced the diurnal trend in
areas expecting more clouds and showers with lower highs and warmer
lows than what stat guidance (mAV/MET/ECMWF) has. Stat guidance will
likely be a little cool with drier soil conditions where the sun
comes out further NW with highs.

Wednesday through Friday night:

High pressure will gradually build eastward from the Great Lakes
into New England for the later half of the week. This will allow for
a return to mostly sunny skies with a drier airmass advected into
the region as well. Once again, particularly on Wednesday potential
is present for ensemble guidance to be biased low on high
temperatures given the anomalous warmth and general recent dry
conditions. The 12z ECMWF has the leftovers of Julia coming up the
coast, for now will check this as a one run burp from the model
given lack of ensemble support. Highs will start a warming trend
with boundary layer temperatures suggesting some upper 80's for
highs by Friday. Conditions should be favorable for some radiational
cooling NW of Philly and in the Pine Barrens each night.

Saturday through Sunday:

Some uncertainty is present in this period as well with the
potential for a backdoor cold frontal boundary to pass through the
region. Right now it appears the front will move through sometime on
Saturday or early Sunday. A very sharp temperature contrast looks to
set up across the region Saturday. WAA ahead of the front along will
result in another hot day ahead of it. However, with a more
northerly to northeasterly push behind it highs may only be in the
70's. Given the timing differences with the front a five standard
deviation spread with ensemble guidance is present on high
temperatures Saturday. For now opted to place the front in a similar
location to WPC guidance bisecting the region with much cooler
temperatures north and a hot day south of Philadelphia. The cooler
airmass then charges south and east by Sunday. A few showers may
occur with the frontal passage but not confident enough to include
pops given timing issues.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

VFR conditions are expected to continue through 03Z at all TAF sites
unless an isolated shower directly affects a TAF site (in which case
brief MVFR conditions are possible).

After 03Z, ceilings will begin to lower from west to east.
Ceilings are initially expected to lower to MVFR, but most locations
will see IFR ceilings by 12Z (if not sooner). Widespread rain is now
not expected to move in until near 06Z or possibly as late as 12Z
for KACY. However, there is still considerable uncertainty with the
start of precip as models keep delaying the start time. Once the
rain moves in, expect little improvement in ceilings until it starts
to taper off across the western areas including KABE and KRDG after
18Z. I95 corridor, including KPHL, KPNE, KILG, and KTTN could see
improving conditions shortly before 00Z. It is unlikely that KMIV or
KACY will see improving conditions before the end of this period.

Isolated embedded thunderstorms are possible both tonight and
tomorrow, but at this point coverage is expected to be too limited
to mention in the TAFs.

OUTLOOK...

Monday night through Tuesday night: Mainly MVFR or IFR with
scattered showers. Any wind gusts under 15 knots. Clearing to VFR
slowly from west to east Monday night nw of KPHL/KPNE but holding
off till sometime on Tuesday for KMIV and KACY.

Wednesday through Friday: VFR, any wind gusts under 15 knots.

&&

.MARINE...

Winds and seas should stay below SCA criteria through tonight and
tomorrow. However seas may increase to near 4 feet late tomorrow,
but should still stay below SCA criteria.

OUTLOOK...

Seas and winds are expected to be below sca criteria throughout the
outlook period. Seas are generally forecasted to be from three to
four feet with variable winds at or under 10 knots on average. Some
slightly higher northerly winds possibile on Wednesday.

RIP CURRENTS...

There is a moderate risk for the formation of dangerous rip
currents today and Monday due to persistent on shore flow and
long period swell.

&&

.CLIMATE...
There is an increasing chance for some decent rainfall at least
for some areas Sunday and Monday as a cold front moves through. The
region certainly needs the rain so if we can get it to be more
widespread that will certainly help. Below is a list of the
precipitation departures for this year (through September 17th).

*The only site to have a positive departure for the year so far is
Atlantic City.

                           2016 Precipitation Departure
Location                 (from normal through Sept. 17th)
--------                 --------------------------------

Philadelphia, PA               4.76 inches below

Wilmington, DE                 1.56 inches below

Allentown, PA                  5.53 inches below

Reading, PA                    6.52 inches below

Trenton, NJ                    7.99 inches below

Mount Pocono, PA               4.03 inches below

Georgetown, DE                 1.96 inches below

*Atlantic City, NJ             2.69 inches above*

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Gaines
Near Term...Johnson
Short Term...Johnson
Long Term...Gaines
Aviation...Gaines/Johnson
Marine...Gaines/Johnson
Climate...
Hazardous weather outlook, Sep 18, 2:36 PM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
336 PM EDT SUN SEP 18 2016

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-191945-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
336 PM EDT SUN SEP 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS THE POTENTIAL FOR HEAVY RAIN LEADING TO FLOODING
PRIMARILY IN URBAN AND POOR DRAINAGE AREAS OVERNIGHT. THERE IS
SOME UNCERTAINTY WITH REGARD TO THE TIMING AND LOCATION OF THE
HEAVIEST RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS THE POTENTIAL FOR HEAVY RAIN LEADING TO FLOODING
PRIMARILY IN URBAN AND POOR DRAINAGE AREAS ON MONDAY. THERE IS
SOME UNCERTAINTY WITH REGARD TO THE TIMING AND LOCATION OF THE
HEAVIEST RAINFALL.

.SPOTTER INFORMATION STATEMENT...BEGINNING TONIGHT

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-191945-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
336 PM EDT SUN SEP 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP
CURRENTS TODAY.

THERE IS THE POTENTIAL FOR HEAVY RAIN LEADING TO FLOODING
PRIMARILY IN URBAN AND POOR DRAINAGE AREAS OVERNIGHT. THERE IS
SOME UNCERTAINTY WITH REGARD TO THE TIMING AND LOCATION OF THE
HEAVIEST RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP
CURRENTS ON MONDAY.

THERE IS THE POTENTIAL FOR HEAVY RAIN LEADING TO FLOODING
PRIMARILY IN URBAN AND POOR DRAINAGE AREAS ON MONDAY. THERE IS
SOME UNCERTAINTY WITH REGARD TO THE TIMING AND LOCATION OF THE
HEAVIEST RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-191945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
336 PM EDT SUN SEP 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Ocean

When
September 18, 4:39 PM EST
Where
Eastern Ocean forecast zone
Deaths
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

A man drowned after getting caught in a rip current.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Eastern Ocean2016-09-1873MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2016Every state in 2016This day in weather historyWarnings in New Jersey, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652269.